Tuesday, May 31, 2011

"But it's Dozer we're talking about."

Dozer's allergies had been under control for the last several months. A little staph lesion here and there, but nothing major. High fives all around.

A few weeks ago, the itching started. The staph multiplied a bit. We went to the dermatology vet and got some cephalexin (antibiotic) to treat the staph.

The itching got worse. Dozer licked and scratched at hot spots. The derm vet prescribed prednisone and suggested increasing to three baths per week. Over the long Memorial Day weekend we dutifully administered his meds and bathed him twice. He developed a red "pinprick" rash across his stomach and chest.

And this morning, despite everything, he exploded in hives.



Covered head to toe in dark red wheals. Feet and legs puffy like marshmallows. So itchy he couldn't hold still for more than a minute at a time. He ran around the house with ants in his pants all morning.

We went to the regular vet. The thing about these hives is that they grow quickly and merge together into one massive uber-hive, so when you glance at Dozer, you don't really notice anything at first. It's only after you look at his purple-red stomach and run your hands over his puffy, lumpy sides that you realize it's not a layer of fat: he's actually covered in enormous wheals.

So the office staff, the vet techs, and even the vet didn't really understand why I was there. "You want a cortisone shot for him?" Look of confusion. "He has a little rash or something?"

And then I do the big reveal, pulling his rear leg back for a clear shot of his angry red stomach. The vet's jaw drops and he comes a little closer to get a better look, which is the only way to really see the extent of the problem.

As of today, three vets have now seen him in the midst of a hive attack, and all of them have had the same reaction: "Gosh... These are... so inflamed... Wow... Wow..." Leaves them speechless.


Today I asked if it could possibly be a reaction to medication he's taking, like the cephalexin—since these hives, which started as the rash, seemed to crop up soon after D started cephalexin.

The vet rubbed his chin. "That type of allergy is pretty unusual. But then again, it's Dozer we're talking about."

A shot of cortisone and a Benadryl injection, plus the stress of the vet visit, have knocked Big D out for the afternoon. Should offer some temporary relief while we try to figure out what caused this. What a setback!

Star's weekend adventure included a trip to the newly built garage.

Step 1. Walk up to the garage door and peek in.

Step 2. Walk inside and look. Stay close to doorway for fast exit.

Step 3. Scary as hell! Run back to back door and look pitiful until someone lets you in the house.
She's getting a little bit better—as long as the nail guns aren't popping. When the garage becomes the new destination for car rides and hanging out with Daddy, I think she'll come around.

13 comments:

Daisy Dog said...

Poor Dozer!!! And I thought I was having problems with Daisy's skin. Hers is nothing by comparison. Please give Dozer a great big hug from Daisy and me too. Let us know how he is doing. Poor baby!

Pit Bull Mom said...

Hi! I hope Dozer is feeling better soon! I also have a dog with terrible allergies. He has even looked similar to the way Dozer looks. Check out my blog about my dog and his allergies, you might find something that may help you. And feel free to ask my any questions you might have. I love to help! :)

www.fullofpittieinmyheart.blogspot.com

forsythia said...

Oh, Dozer. My sympathies! Hope those nasty itchies are soon gone for good.

Margreet said...

I had that once. Every day I took my dose of prednisone and the giant welt cleared up. Then later in the day a new patch would crop up--not hives--these were continents of puffy itchy redness. It was like, until the histamines were all gone, I was doomed to itch. Took about a week to clear up.
In the meantime, please keep an eye out for poor baby Dozer's cortisone side effects: snarfy munchy hunger, thirsty thirsty thirsty, and a short fuse. Like, no fuse.
Good luck!

jen said...

gosh, poor dozer :(
I agree with your instinct, he's probably having a bad reaction to the keflex/cephalexin.

H Ski said...

Poor Dozer! I can't believe those welts. Those must be painful and itchy. I hope they are gone soon.

Kari in WeHo said...

Poor Dozer! Feel all better soon

Kari
http://dogisgodinreverse.com

DianeTaylor said...

Hi there I've been a follower of your blog for a long time but never commented. Omg poor Dozer I cannot believe that crazy rash. Poor sweetie, I hope they get him (and you too) feeling better very soon. Your blog is just wonderful, sorry it took me this long to actually leave a comment. All your fosters were so cute, ESP Nancy and her pups. Thanks for all you do.

cinci_celine said...

Diesel use to get hives some years back. I would take him to the vet only to be given Prednisone and sent home. Yeah right! Like I want to give steroids to a Pit Bull. Anyway, one day while shopping I noticed a bag of Pedigree (small bites) with writing Good for skin and coat. Bought a bag and never had another problem. Even my other rescue dogs would come in w/skin problems and as long as I feed them Pedigree I don't have any problems. Other rescues who dogs had the same problem, I told them to switch. They did and no more problem. NOW, if I can only get Pedigree to supply me food for the plug I just give them would be great.

John Bates said...

I know it's been a while, but I found your blog while researching the skin problems with my 2y.o pitt Cooper. I know what you must have been going through because we are going through it now.

The vet prescribed Gengraf cyclosporine capsules ($200) almost 10 days ago, the rash is still there and has been a problem for over a month. We've also switched his food to Pro Plan Sensitive Skin and Stomach Formula and cut out any treats that use dye but the rash continues to get progressively worse.

Did you ever figure out what was causing Dozer's rash or a treatment that works? We are ears =) I plan to try the user recommended pedigree treats this weekend.

Best Regards,
Bates Family

happypitbull said...

@John Bates - Yes, we confirmed that Dozer is allergic to cephalexin. He has other allergies, too, but the cephalexin is what was causing his extreme reaction (urticarial vasculitis). Here is the post where it all become clear: http://happypitbull.blogspot.com/2011/12/super-hive-mystery-solved.html

Skin problems are very frustrating. Dozer gets staph infections on his skin due to allergies. Through a lot of effort, we have discovered that he is allergic to most dog food. He now eats ONLY rabbit-meat-based dog food (no treats!). He also gets weekly baths. All of this has kept his skin allergies under control.

But every dog is different. I hope you will be able to determine what your dog Cooper is reacting to! We had to go to a specialist (a dermatology vet) before we were able to get Dozer's skin problems under control. He does still break out, but it's less frequent.

Amber Nichole said...

I have a Chihuahua with the exact same rash.. it's been over a month and he was prescribed prednisone. he was also give antibiotic shots and steroid shots when he first developed the rash... I'm getting worried because the minute the pred starts to wear off it gets very red and seems to spread... the pred makes him very drowsy and i'm worried it's not just an allergic reaction. I've changed his food to a limited ingrediants salmon and sweet potatoe to rule out any food allergies, but he's still having the rash. any suggestions?

Ammer333 said...

I wanted to post a quick note- I too have an all white pitt bull- she too has the WORST allergies my vet and my local dog dermatologist have ever seen. She gets these rashs aLOT as she too is allergic to the world (had an allergy test done, literally allergic to EVERTHING they tested her for....)

The only thing that helps her is Temiral P but I cant give it to her long term- we do the weekly baths, we have tried the changing of food/treats, we did the fish oil,we did allergy shots... NOTHING works but the temiral P medication... I have been dealing with her skin for the last 8 years (she is 13 now and they just get worse and worse each year). If you ever come across a miracle cure please let me know!! Thanks!!! And best of luck to Dozer!!!